Texas, 2021Drought in Texas, December 7 to 31, 2021
December 7 to 31, 2021 · NWS AMA · 1 event in 1 county or zone
December was an extremely dry month for the combined Oklahoma and Texas Panhandles. Absolutely no precipitation occurred and this contributed to worsening soil conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
December was an extremely dry month for the combined Oklahoma and Texas Panhandles. Absolutely no precipitation occurred and this contributed to worsening soil conditions. Soil across the area went from dry to very dry. Cattle and livestock needed supplemental feeding with range land grasses being non-existent. Winter wheat was suffering in dry lands. There were even reports of the dry soils leading to wheat fields being lost to high wind events. Also, multiple wildfires occurred during high wind events during the month with fuels being extremely dry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 7, 11:35 AM CST, 25 minutes earlier.
Area forecast discussion, Dec 7, 11:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1135 AM CST Tue Dec 7 2021
.AVIATION...
All three terminals are expected to remain in VFR through the 18Z
TAF period. Winds will be veering through the period but should
remain less than 12 kts. The only clouds present will be few to
broken around 20k to 25k ft.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 529 AM CST Tue Dec 7 2021/
AVIATION...12Z TAFs...
VFR conditions expected through the period at all TAF sites. Winds
will shift through the period, with veering occurring over most of
the next 24 hours with AMA likely to see winds make a complete
rotation around the dial. Thick cirrus at or above 10 kft is
currently present and will trend thinner after 00z.
Ferguson
PREV DISCUSSION... /Issued 301 AM CST Tue Dec 7 2021/
SHORT TERM...Today through Wednesday Night...
Latest WV satellite shows a subtle longwave trough extending from ND
southwestward to WY. A noted disturbance is moving southward off the
coast of N CA and a jet streak is present over C CA eastward to the
Four Corners. At the surface, lee troughing has developed in
response to cross barrier flow over the Rockies and the
aforementioned ND-WY upper trough, driving both a light southerly
breeze across the Panhandles tonight and setting up a weak cold
front, currently moving south through SE WY/NE CO/W NE.
Today, the upper trough to our north will slide eastward to the
eastern Plains, ushering the weak front southward. As this occurs,
the jet streak axis will shift southeastward, setting up over the
37th parallel from the intersection of the Four Corners eastward.
With the right entrance region of the jet shifting, expect lee
troughing to focus in NE NM. Noted contrast in surface wind
direction will result in the forecast area, with the SW TX Panhandle
seeing downslope westerlies most of the day while the northeastern
Panhandles see northerly winds. Thus, expect temperatures to vary
greatly, with mid 60s in the SW TX Panhandle and highs around 50 in
the E OK Panhandle. Relatively weak pressure gradient should keep
breezy conditions from developing, so fire weather concerns remain
low for one more day.
Wednesday, the N CA disturbance begins to approach as an open wave
from the west. Strong gradient aloft should promote breezy
southwesterlies at the surface. That said, the later approach of the
trough from the west and the concomitant increase in surface winds
should spare the Panhandles from anything stronger than elevated
fire weather conditions - more on that in the Fire Weather section
below. Otherwise, expect a return to above normal temperatures
across the CWA for Wednesday with highs mainly in the 60s and lower
70s.
Ferguson
FIRE WEATHER...Wednesday...
Elevated fire weather conditions will be possible Wednesday as an
upper trough approaches from the west, with strong cross barrier
flow ahead of this feature promoting the development of lee
troughing in E CO. With 700/850mb winds increasing to 30-45 knots in
the late afternoon, 20 foot winds of 15 to 25 mph out of the
southwest will develop. The late development of these winds should
help to limit RH falls to 15 percent or greater, with only wind-
driven elevated fire weather conditions favored in the western
Panhandles, where RFTIs of 1 to 2 are possible. With a continued
lack of precipitation, fuels remain dry with ERC values mainly in
the 70th to 89th percentile.
Ferguson
LONG TERM...Thursday through Monday
Southwesterly flow aloft Thursday through Friday with
perturbations tracking northeast into the Panhandles resulting in
increasing high level cloudiness both Thursday and Friday and
perhaps some mid level cloudiness as well on Friday. Longwave
trough forecast to track east out of the Intermountain West and
then the Rockies Thursday and Friday. The upper trough forecast to
approach the Panhandles by 00Z Saturday and could possibly bring
some light wintry precip to the far northwest parts of the
forecast area Friday evening between 00Z and 06Z Saturday.
Otherwise, dry-slotting from this upper system much more likely
resulting in dry conditions through the end of this week and into
the weekend. The ECMWF and, to some extent, the NBM as well are
forecasting the northwest parts of the Panhandles to see some
brief wintry precip Friday evening. The upper trough quickly exits
the Panhandles by 12Z and 18Z Saturday with a dry northwesterly
upper flow in store for Saturday. Shortwave ridging Sunday will
move east and allow for southwesterly upper flow Monday.
Surface low pressure over the central Plains states Thursday will
deepen and result in increasing west to southwest winds in the
breezy to windy criteria. Surface low to re-establish itself over
Colorado and deepen Thursday night and then move east into the
central Plains states by Friday. Low level nocturnal southwesterly
jet Thursday night of 40 to 50 knots at 850 mbs forecast to
develop and could be as high as 55 knots by 12Z Friday. Depending
on how extensive the cloud cover will be, both mid and high
level, these winds should should mix down to the surface by 15Z to
18Z Friday. Windy conditions are expected with a Wind Advisory
possibly becoming necessary if the cloud cover does not completely
inhibit the mixing.
Cold front to push southeast across the Panhandles Friday
afternoon and evening with surface high building down into the
forecast area Friday night and Saturday. Surface high quickly
exits the Panhandles by 18Z Saturday and 00Z Sunday, Lee surface
trough to develop by late Saturday across eastern Colorado and
eastern New Mexico. Surface low to develop over southeastern
Colorado Sunday and will deepen resulting in increasing downslope
southwesterly winds by Sunday afternoon. Surface low to remain in
close proximity to northeastern New Mexico and southeastern
Colorado through Monday. Dry conditions will prevail this weekend
into early next week.
Schneider
FIRE WEATHER...
Thursday and Friday...
Elevated to possibly critical fire weather conditions are expected
on Thursday mainly across the southwestern half of the Panhandles.
Widespread critical fire weather conditions are expected on
Friday across all of the Panhandles. Max RFTIs on Thursday are
forecast to be 1 to 3 across the southwestern half of the forecast
area with 2 to 4 and possibly as high as 5 on Friday. Southwest to
west 20 foot winds 15 to 25 mph with higher gusts are expected
Thursday with southwest to west 20 foot winds on Friday as high as
20 to 30 mph or 25 to 35 mph with higher gusts. The biggest caveat
both days will be the presence of high level clouds which may be a
little more extensive on Friday than on Thursday. These high level
clouds could inhibit the mixing process and not allow the stronger
winds aloft to mix down to the surface during the day. Minimum
afternoon relative humidity values as low as 15 to 18 percent both
Thursday and Friday. ERC's are forecast to remain in the 70th to
89th percentile Thursday and Friday, however some 90th to 96th
percentile will be possible over the western Oklahoma Panhandle
and the south central Texas Panhandle.
Sunday...
Widespread elevated fire weather conditions are expected Sunday
across all of the Panhandles with possibly some low end critical
fire weather conditions mainly over the central Texas Panhandle.
Max RFTIs are forecast to be 1 to 3 with some 4 possible over the
central Texas Panhandle. Minimum afternoon relative humidity
values Sunday as low as 10 to 12 percent with 20 foot
southwesterly winds 15 to 25 mph with higher gusts. ERC's are
forecast to continue to remain in the 70th to 89th percentile on
Sunday.
Monday...
Elevated fire weather conditions are expected on Monday mainly
across the western half of the Panhandles with better chances over
the far western Panhandles. Max RFTIs on Monday are forecast to be
around 1 to 2 or as high as 3 over the far southwestern Texas
Panhandle. Minimum afternoon relative humidity values on Monday
are forecast to be as low as 12 to 15 percent with 20 foot
southwesterly winds of 15 to 25 mph with higher gusts. ERC's
continue to be in the 70th to 89th percentile with areas of 90th
to 96th percentile across the western Oklahoma Panhandle and the
south-central and southeastern Texas Panhandle.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
36/7
Hazardous weather outlook, Dec 7, 3:10 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 AM CST Tue Dec 7 2021
OKZ001>003-TXZ001>020-317-072200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 AM CST Tue Dec 7 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to low end critical fire weather conditions are expected
Wednesday and Thursday across the western Panhandles and
southwestern half of the Panhandles. Widespread critical fire
weather conditions are expected across the entire Panhandles on
Friday. Widespread elevated along with some low end critical fire
weather conditions are expected across all of the Panhandles on
Sunday. Elevated fire weather conditions are also expected across
mainly the western and central Panhandles on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Wednesday through
Friday and again Sunday through Monday.
Schneider
Drought, Armstrong
- When
- December 7, 12:00 PM CST to December 31, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The majority of Armstrong County started the month of December with moderate drought (D1) conditions. Conditions had already been deteriating with the northern two thirds of the county slipping into severe drought (D2) at the end of the first week. By the end of the third week the entire county was in severe drought. Even some extreme drought (D3) conditions were creeping into the northeast corner by the end of week four. Many areas across the county remain in a 4 to 8 inch deficit year-to-date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995721.